Nebraska, 2011

Hail and Damaging Wind in Nebraska, June 14, 2011

June 14, 2011 · NWS OAX · 6 events in 5 counties and zones

A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and produced a few reports of hail up to quarter-size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of thunderstorms developed along a cold front in north central Nebraska during the late afternoon of June 14. These storms tracked southeast during the evening hours and produced a few reports of hail up to quarter-size. Wind gusts from the storms were generally 40 to 50 mph but a few stronger gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 3:41 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 14, 3:41 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 PM CDT TUE JUN 14 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY.

BRIEF DISC...BUSY WITH TOR WATCH AND HYDRO ISSUES. ENVIRONMENT THIS
AFTN HAS BECOME QUITE UNSTABLE WITH MUCAPES AROUND 4000J/KG IN THE
VICINITY OF SFC LOW PRESSURE CENTERED IN NERN KS. INGREDIENTS
AVAILABLE FOR TORNADIC STORMS IN THE NEXT FEW HOURS OVER SOUTHWEST IA
AND MOST OF NRN MO. PORTIONS OF OUR IA CWA DOES FALL WITHIN THE AREA
OF CONCERN WITH COMBINATION OF SHEAR/INSTABILITY. QUICK LOOK AT
UPDATED RUC13 COMPOSITE PARAMETERS THOUGH...FACTORING IN EFFECTIVE
SHEAR...SUGGESTING BEST POTENTIAL FOR SVR STORMS THIS EVENING WILL BE
FOUND IN NW MO. OTHERWISE HAVE POPS IN FCST FROM LATE WED NIGHT THRU
FRIDAY NIGHT ASSOCIATED WITH A MEANDERING SFC BNDRY OVER THE CNTRL
PLAINS AND SERIES OF IMPULSES EJECTING OUT OF THE DESERT SOUTHWEST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.

ON THE WHOLE NO MAJOR CHANGES MADE DUE TO GFS/CMC/ECM SURFACE
FEATURES LACKING AGREEMENT REGARDING WHERE/WHEN SFC LOWS DEEPEN AND
MOVE...AS WELL AS MOVEMENT OF ATTENDANT FRONTS. WILL THEREFORE TRY
TO USE SOME SORT OF COMPROMISE BETWEEN THE 3 AND PLAN ON FOCUSING
POPS DURING THE OVERNIGHT PDS...AND ONLY SLGT DAYTIME POPS. FRIDAY
NIGHT...VORT MAX OVER MT LIFTING INTO CANADA APPEARS TO SHOVE A COLD
FRONT THRU THE NRN PLAINS WITH PCPN DEVELOPING OVER THE DAKOTAS WHERE
MOISTURE CONTENT IS HIGHEST(PW 180% OF NORM). ON SATURDAY
BROAD LONGWAVE TROF REMAINS IN PLACE OVER THE WRN CONUS WITH
SEVERAL IMPULSES NEAR THE 4 CORNERS EJECTING NEWD INTO THE CNTRL
PLAINS. SFC LOW DEEPENS IN ERN CO BY AFTERNOON WITH STRONG
MOISTURE POOLING ALONG DEVELOPING SFC BNDRY EXTENDING THRU
NRN KS INTO IA. FLOW ALOFT ORIENTED SW-NE OVER THE PLAINS WILL
LIKELY HINDER ANY SIGNIFICANT SFC BNDRY MOVEMENT THRU EARLY
MONDAY MORNING WHEN WRN TROF AXIS BEGINS TO SLIDE EAST ACROSS THE
ROCKIES. EXPECT THE SFC LOW WILL LIFT INTO THE UPPER MIDWEST
BY LATE MONDAY AFTN WITH TRAILING COLD FRONT SWEEPING INTO THE CNTRL
PLAINS. INTERESTINGLY ENOUGH...BOTH GFS AND ECM ADVERTISE POST-
FRONTAL PCPN MONDAY NIGHT. SUPPOSE THAT COMBINATION OF DPVA
ASSOCIATED WITH PASSING VORT MAX AND MID LVL WAA PROBABLY ENOUGH TO
INCLUDE SLGT POPS OVERNIGHT. AS FOR TEMPS...DAY 7(TUESDAY) COLD FRONT
WILL PROBABLY RESULT IN AFTN HIGHS SLIGHTLY BELOW NORM.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

LOW STRATUS YIELDING MVFR/IFR CIGS ACROSS EASTERN NEBRASKA CONTINUES
TO SLOWLY ERODE THIS AFTERNOON. ANTICIPATE KOFK AND KLNK WILL BE
SLOWER TO RETURN TO VFR THAN KOMA. EXPECT ALL THREE SITES TO BECOME
VFR AROUND 20/21Z. THE SURFACE LOW CURRENTLY POSITIONED OVER
NORTHEAST KANSAS WILL TRANSLATE EASTWARD INTO MISSOURI DURING THE
LATE EVENING AND OVERNIGHT HOURS RESULTING IN CONTINUED
NORTHERLY/NORTHWESTERLY SURFACE FLOW OVER EASTERN NEBRASKA. FLOW
BECOMES A BIT MORE WESTERLY DURING THE MORNING HOURS WEDNESDAY.

FOLTZ

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 14, 4:07 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT TUE JUN 14 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
507 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING OVER THE OUTLOOK
AREA. THERE IS A THREAT THOUGH FOR SEVERE STORMS DEVELOPING OVER
PORTIONS OF SOUTHWEST IOWA...MAINLY FOR LOCATIONS SOUTH OF I-80.
ISOLATED TORNADOES ARE THE MAIN THREAT...BUT LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE AS WELL.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT  THROUGH MONDAY
NIGHT. SEVERE STORMS APPEAR POSSIBLE ON THURSDAY NIGHT.

MODERATE TO SIGNIFICANT FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH THE EARLY
PART OF THIS WEEK AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO
INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN MONTGOMERY AND PAGE
COUNTIES IN SOUTHWEST IOWA.

In the hours before

Special weather statement, Jun 14, 6:07 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT TUE JUN 14 2011

NEZ016-017-031-150045-
ANTELOPE NE-MADISON NE-PIERCE NE-
707 PM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN ANTELOPE...SOUTHWESTERN
PIERCE AND NORTHWESTERN MADISON COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF ELGIN...OR 45 MILES WEST OF
NORFOLK...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEARWATER...
  ELGIN...
  NELIGH...
  OAKDALE...
  MEADOW GROVE...
  TILDEN...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, Jun 14, 6:20 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT TUE JUN 14 2011

NEZ030-150100-
BOONE NE-
720 PM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT FOR BOONE COUNTY UNTIL 800 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPALDING...OR 53 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR RAPIDS...
  ALBION...
  ST. EDWARD...
  PRIMROSE...
  LORETTO...
  THE HIGHWAY 14 AND 56 JUNCTION...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN

The radar

The Omaha radar (KOAX), 159 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
June 14, 6:31 PM CST
Where
Antelope County, 2.07 mi S of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -98.080

Hail, Boone

When
June 14, 6:40 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
0.75 in hail
Reported by
Public
Coordinates
41.620, -98.240

Hail around dime-size was accompanied by thunderstorm wind gusts estimated at around 50 mph.

Thunderstorm Wind, Boone

When
June 14, 6:40 PM CST
Where
Boone County, 5.48 mi SSW of Primrose
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -98.280

A trained spotter estimated that thunderstorm winds reached 55 to 60 mph. The hail was accompanied by small hail which shredded some corn fields in the area.

Hail, Platte

When
June 14, 7:44 PM CST to 7:52 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.430, -97.360

Hail of pea to dime-size fell in the Columbus area from 2 storms that were several minutes apart.

Hail, Butler

When
June 14, 8:00 PM CST
Where
Butler County, 1.56 mi W of Octavia to 3 mi NW of Octavia
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -97.080

The hail was mostly nickel-size but a few up to quarter-size fell west through northwest of Octavia.

Hail, Saunders

When
June 14, 9:03 PM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.040, -96.370

Dime-size hail was accompanied by winds estimated at around 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299764, 299765, 299771, 299766, 299768, 299770.